Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS Lake Charles, LA

July 19, 2010Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 19, 2010, 6:40 AM CDT for Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2010, 6:40 AM CDT (11:40 UTC)
Expired
Jul 19, 2010, 9:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 68 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WGUS54 KLCH 191140
FFWLCH
TXC361-191430-
/O.NEW.KLCH.FF.W.0010.100719T1140Z-100719T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 AM CDT MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WEST ORANGE...VIDOR...ORANGE...
  MAURICEVILLE...BRIDGE CITY...

* UNTIL 930 AM CDT

* AT 634 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING NEAR             
  VIDOR...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT NEARLY 3  
  INCHES OF RAIN HAVE FALLEN DURING THE PAST 3 HOURS ACROSS PORTIONS 
  OF CENTRAL ORANGE COUNTY BETWEEN ORANGE AND VIDOR INCLUDING COW    
  BAYOU. A SERIES OF STORMS IS EXPECTED TO TRAIN OVER THE AREA FOR   
  AT LEAST ANOTHER ONE TO TWO HOURS AND AN ADDITIONAL 2 INCHES OF    
  RAINFALL IS POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3024 9407 3024 9371 3008 9373 2998 9386
      3008 9408

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:17 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 4:17 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT MON JUL 19 2010

.SYNOPSIS...
WATER VAPOR IMAGERY THIS MORNING SHOWS AN UPPER LEVEL LOW
TRAVERSING THE CNTRL GULF. DEEP MOISTURE REMAINS OVER THE REGION
WITH PWAT OF 2.6 INCHES PER KLCH 00Z SOUNDING...WHICH IS ABOUT 150
PERCENT OF NORMAL. KLCH 88D ALREADY LIGHTING UP AGAIN THIS MORNING
AS IT HAS THE PAST FEW DAYS...WITH SCATTERED SHOWERS AND
THUNDERSTORMS INCREASING OVER THE COASTAL WATERS INTO SOUTHEASTERN
TEXAS AND SOUTHERN LOUISIANA.

&&

.DISCUSSION...
ANOTHER ACTIVE WEATHER DAY AHEAD AS THE UPPER LEVEL LOW/TROUGH
CONTINUES ITS WESTWARD MOVEMENT. CONVECTION WILL BECOME MORE
WIDESPREAD ONCE DAYTIME HEATING GETS UNDERWAY...HELPING TO
INCREASE INSTABILITY. WITH AMPLE MOISTURE OVER THE AREA AND STORM
MOTIONS AROUND 10 KNOTS OR LESS...STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY DOWNPOURS. WIDESPREAD CLOUDS AND SHOWERS
WILL RESULT IN BELOW NORMAL AFTN TEMPS AS HIGHS WILL STRUGGLE TO
REACH 90 DEGREES. ACTIVITY EXPECTED TO DIMINISH DURING THE
EVENING.

RAIN CHANCES WILL BE A BIT LOWER ON TUESDAY AS SLIGHTLY DRIER AIR
MOVES OVER THE REGION WITH A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS PERSISTING THROUGH AT LEAST THURSDAY AS A MOIST
UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE. AN UPPER LEVEL RIDGE
WILL BECOME CENTERED FROM ARK TO GA...BUILDING INTO THE AREA BY
FRIDAY. THIS WILL BRING A RETURN TO MORE TYPICAL SUMMERTIME
WEATHER...WITH A SLT CHC OF RAIN AND AFTN TEMPERATURES INTO THE
LOW TO MID 90S FRIDAY INTO SATURDAY. MODELS INDICATE THAT THE
UPPER RIDGE COULD WEAKEN AGAIN NEXT WEEKEND WITH ANOTHER EASTERLY
WAVE CROSSING THE GULF WHICH COULD SPELL AN INCREASE IN SHOWERS
AND THUNDERSTORMS AGAIN. FOR NOW HOWEVER...MADE FEW CHANGES TO
EXTENDED FCST.

&&

.MARINE...
HIGH PRESSURE CENTERED EAST OF THE AREA WILL RIDGE ACROSS THE
NORTHERN GULF THROUGH THE COMING WEEK. THIS WILL RESULT IN LIGHT TO
MODERATE ONSHORE FLOW. AN UPPER LEVEL TROUGH WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK...MAKING FOR
LOCALLY HIGHER WINDS AND SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  89  76  92  76 /  60  20  30  10
KBPT  89  75  92  76 /  60  20  30  10
KAEX  90  73  94  73 /  60  20  20  10
KLFT  89  75  93  75 /  60  20  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...24
Hazardous weather outlook, Jul 19, 5:22 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT MON JUL 19 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-201030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
522 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER DAY OF NUMEROUS SHOWERS AND THUNDERSTORMS IS ON TAP FOR
TODAY AS A TROUGH OF LOW PRESSURE CONTINUES TO PUSH WEST ACROSS THE
WESTERN GULF OF MEXICO. THE HIGHEST RAIN CHANCES WILL BE GENERALLY
WEST OF A LINE FROM ALEXANDRIA TO CAMERON. THE PRIMARY THREATS
WILL BE LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH IN SOME OF THE STRONGER STORMS.
WITH A DEEP MOIST AIRMASS IN PLACE AND SLOW STORM MOVEMENT
EXPECTED...MINOR FLOODING OF LOW LYING AREAS AND URBAN AREAS WILL
BE POSSIBLE WITH THE HEAVIEST DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF RAIN IS EXPECTED EACH DAY THROUGH THURSDAY ALTHOUGH
COVERAGE IS ANTICIPATED TO BE LESS THAN IT WAS ON MONDAY. SOME
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AS DEEP MOISTURE
REMAINS OVER THE REGION. RAIN CHANCES WILL DIMINISH BY THE WEEKEND
AS UPPER LEVEL RIDGING BECOMES RE-ESTABLISHED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.